Which medications should I avoid after bariatric surgery?

Your surgeon or bariatric physician can provide guidance in this regard. They are medication to avoid after Roux-en-Y gastric bypass, which may cause ulcers or stomach irritation, particularly medications related to “marginal ulcer” after gastric bypass, which are called “Non-steroidal anti-inflammatory drugs” (NSAIDs). Marginal ulcers may bleed or perforate. They are usually non-fatal, but they can cause pains that last months or years, or they lead to the need for a second surgery.

Some surgeons limit the use of NSAIDs after sleeve gastrectomy and adjustable gastric banding, as well. Corticosteroids (such as prednisone) may also lead to ulcers and poor healing; however, it may be needed in some cases. Long-acting, extended-release, or enteric coated medications are not absorbed after bariatric surgery. Therefore, .it is important for you to work with your surgeon and your physician monitoring you, in order to understand how well your medications are working.